Year : 2020 | Volume
: 9 | Issue : 2 | Page : 92--97
CYP2C9 polymorphisms are associated with phenytoin toxicity in South-Indian epileptic patients
Rakesh Reddy Reddigari1, SV Naveen Prasad1, Vengamma Bhuma1, P VGK Sarma2, Appa Rao Anumolu1
1 Department of Neurology, SVIMS, Tirupati, Andhra Pradesh, India
2 Department of Biotechnology, SVIMS, Tirupati, Andhra Pradesh, India
Background and Aims: The contribution of CYP2C9 in phenytoin metabolism is generally modest, but it increases with increasing serum phenytoin concentration. In the current study, we sought to study the association of CYP2C9*2 and CYP2C9*3 polymorphism with clinical and biochemical phenytoin toxicity in epileptic patients presenting to a tertiary care hospital in South-India.
Methods: In total, 50 patients on phenytoin therapy and clinically diagnosed with phenytoin toxicity in neurology outpatient department/casualty/intensive care unit and medicine wards were considered as cases. A total of 50 patients on phenytoin therapy without any evidence of toxicity were considered as controls. CYP2C9*2 (exon-3) and CYP2C9*3 (exon-7) gene polymorphisms were studied using the allele specific PCR method.
Results: Out of 100 patients, CYP2C9*2 polymorphism was seen in 8 (8%) patients in which 6 (12%) were cases and 2 (4%) were controls. CYP2C9*3 polymorphism was seen in 23 (23%) patients out of which 17 (34%) were cases and 6 (12%) were controls. Mean serum phenytoin level in cases was 24.23 ± 1.3 μg/ml, whereas in controls, it was 17.10 ± 0.6 μg/ml and the difference was statistically significant with P value <0.0001. Mean serum phenytoin level among patients with CYP2C9 polymorphism was 25.21 ± 4.72 μg/ml, whereas among patients without polymorphism, it was 17.51 ± 3.51 μg/ml (p < 0.0001).
Conclusion: Our findings conclude that the presence of CYP2C9*2 and CYP2C9*3 polymorphisms are associated with increased serum phenytoin levels and increased risk of clinical toxicity with phenytoin.
Dr. S V Naveen Prasad
Department of Neurology, Sri Venkateswara Institute of Medical Sciences, Tirupati, Andhra Pradesh - 517 507
|How to cite this article:|
Reddigari RR, Naveen Prasad S V, Bhuma V, Sarma P V, Anumolu AR. CYP2C9 polymorphisms are associated with phenytoin toxicity in South-Indian epileptic patients.J NTR Univ Health Sci 2020;9:92-97
|How to cite this URL:|
Reddigari RR, Naveen Prasad S V, Bhuma V, Sarma P V, Anumolu AR. CYP2C9 polymorphisms are associated with phenytoin toxicity in South-Indian epileptic patients. J NTR Univ Health Sci [serial online] 2020 [cited 2020 Aug 5 ];9:92-97
Available from: http://www.jdrntruhs.org/article.asp?issn=2277-8632;year=2020;volume=9;issue=2;spage=92;epage=97;aulast=Reddigari;type=0